Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 197, NWS Goodland, KS

June 23, 2018Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2018, 4:42 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 4:42 PM CDT (21:42 UTC)
Expired
Jun 23, 2018, 5:30 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:31 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 3:31 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 11:35 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 23, 4:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             VONA                    39.30N 102.74W
06/23/2018  E0.75 INCH       KIT CARSON         CO   PUBLIC

&&

JBH
Local storm report, Jun 23, 4:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 NE COLBY              39.40N 101.03W
06/23/2018  M1.00 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Local storm report, Jun 23, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SW LEVANT             39.37N 101.20W
06/23/2018  E1.75 INCH       THOMAS             KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Local storm report, Jun 23, 4:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             6 E MINGO               39.28N 100.85W
06/23/2018  E1.25 INCH       THOMAS             KS   CO-OP OBSERVER

&&
Local storm report, Jun 23, 4:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             3 NE MINGO              39.31N 100.92W
06/23/2018  E1.75 INCH       THOMAS             KS   PUBLIC

            AT LEAST GOLF BALL SIZE HAIL. HARD TO TELL
            LARGEST SIZE BECAUSE SOME OF STONES BREAKING
            AS THEY HIT.

&&

JBH
Local storm report, Jun 23, 4:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E1.00 INCH       RAWLINS            KS   CO-OP OBSERVER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:31 PM CDTSpecial Weather StatementGLDThomas44 min
Jun 23, 2:58 PM CDTSpecial Weather StatementGLDRawlins47 min
Jun 23, 3:16 PM CDTSpecial Weather StatementGLDSherman44 min
Jun 23, 3:20 PM CDTSpecial Weather StatementGLDThomas40 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas41 min
Jun 23, 3:49 PM CDTSpecial Weather StatementGLDDecatur41 min
Jun 23, 4:10 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jun 23, 4:25 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas47 min
Jun 23, 5:12 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Jun 23, 5:34 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Jun 23, 5:44 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas46 min
Jun 23, 5:59 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
Jun 23, 6:02 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace28 min
Jun 23, 6:08 PM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
Jun 23, 6:08 PM CDTSevere Thunderstorm WarningGLDWallace37 min
Jun 23, 6:34 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan41 min
Jun 23, 6:44 PM CDTFlash Flood WarningGLDSheridan3 hr
Jun 23, 6:50 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita40 min
Jun 23, 2:49 PM CDTSpecial Weather StatementGLDYuma41 min
Jun 23, 3:12 PM CDTSpecial Weather StatementGLDKit Carson33 min
Jun 23, 3:22 PM CDTSpecial Weather StatementGLDYuma53 min
Jun 23, 3:46 PM CDTSpecial Weather StatementGLDKit Carson44 min
Jun 23, 3:51 PM CDTSevere Thunderstorm WarningGLDKit Carson39 min
Jun 23, 4:29 PM CDTSevere Thunderstorm WarningGLDKit Carson46 min
Jun 23, 5:26 PM CDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 23, 6:16 PM CDTSevere Thunderstorm WarningGLDCheyenne29 min
Jun 23, 6:38 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jun 23, 6:41 PM CDTSevere Thunderstorm WarningGLDCheyenne49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.